ABSTRACT: Zoledronic acid is a highly effective treatment in Paget's disease for persistent bone pain and prevention of further progression of the disease. The commonest electrolyte abnormality is hypocalcemia. To the best of our knowledge this is the first case of hyperkalemia secondary to zoledronic acid to be published in the world literature. The commonest arrhythmia related to zoledronic acid is atrial fibrillation.
We describe the case of an 80-year-old Caucasian man, with a history of ischemic heart disease, who had an in-hospital cardiac arrest related to hyperkalemia. Increasing potassium levels were noted following his first zoledronic acid infusion for symptomatic control of bone pain secondary to Paget's disease. Our patient suffered a cardiac arrest 10 days following the zoledronic acid infusion. Our patient's biochemistry and electrocardiogram output were monitored until his death 26 days after his cardiac arrest. Our patient developed paroxysmal atrial fibrillation in the post-resuscitation period and there was persistent hyperkalemia that required prolonged treatment with calcium resonium. All other possible causes of hyperkalemia were excluded.
In our patient's case persistent hyperkalemia and life-threatening arrhythmias were associated with use of zoledronic acid. These side effects have not been reported before and the causative mechanism is far from clear as there are no obvious systemic effects of zoledronic acid. The combination of zoledronic acid with predisposing factors such as structural heart disease might account for the clinical picture we witnessed. As a result, electrolyte monitoring should be adopted early in zoledronic acid use. Further studies are required to elucidate the underlying mechanism of hyperkalemia and identify the target group of patients where zoledronic acid can be safely administered. Great caution is advised in patients with underlying heart conditions.
Journal of Medical Case Reports 08/2011; 5:367.